Alert archive / Ohio / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 69, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 17, 1999, 4:39 PM EDT for Wood County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1999, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 17, 1999, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Wood County, OH
The radar
The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:59 PM EDT | Thunderstorm Wind | Countywide, OH | Severe thunderstorms producing estimated winds of 70 to 80 mph knocked down trees and power lines throughout the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCLE 172040 RRA SVRCLE OHC173-172115- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 439 PM EDT SAT JUL 17 1999 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOOD COUNTY IN NORTHWESTERN OHIO * UNTIL 515 PM EDT * AT 438 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF BOWLING GREEN OR 1 MILE SOUTH OF TONTOGANY... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL MOVE NEAR... TONTOGANY BOWLING GREEN DUNBRIDGE SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 2:30 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 230 PM EDT SAT JUL 17 1999 LOW IN NORTHERN IL WITH COLD FRONT INTO MISSOURI AND WARM FRONT ACROSS NORTHERN MICHIGAN. 500H IMPULSE STILL BACK IN IL NEAR SURFACE LOW. BOTH MODELS CONSISTENT WITH MUCH SLOWER MOVEMENT OF SYSTEM AND WEAKENING OF VORT MAX IN DIFFLUENT FLOW ALOFT OVERNIGHT AS IT REACHES OHIO BORDER. WHILE SURFACE LOW MOVES NORTHEAST INTO MICHIGAN ALONG FRONTAL BOUNDARY. THEN WEAKENING AS IT MOVES EAST. SCATTERED PULSE THUNDERSTORMS DEVELOPING IN EASTERN INDIANA AND NORTHWESTERN OHIO IN WESTERN EDGE OF THETA E RIDGE WITH LI OF -4 TO -7. ETA MOVES THETA E RIDGE TO WESTERN LAKE ERIE BY 00Z. DIFFLUENT FLOW ALOFT...LACK OF UPPER AIR DYNAMIC...WEAK LL CONVERGENCE SHOULD PRECLUDE ANYTHING MORE THAN ISOLATED SEVERE THUNDERSTORM DEVELOPMENT. BY MONDAY 500H UPPER RIDGE POPS UP WITH SURFACE FRONT STRETCHING ACROSS LOWER GREAT LAKES...WITH FRONT SO CLOSE TO ACT AS A FOCUS OF CONVECTION THREW IN A CHANCE OF AFTERNOON THUNDERSTORMS FOR MONDAY. .CLE...NONE DJB
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa | 63 min |
| Jul 17, 5:04 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 66 min |
| Jul 17, 6:05 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 50 min |
| Jul 17, 7:01 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 64 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.